IDEAS home Printed from https://ideas.repec.org/a/taf/intecj/v14y2000i4p77-86.html
   My bibliography  Save this article

The Optimal Taxation of Income From International Investment: A Geometric Analysis

Author

Listed:
  • Mackie James
  • J. Rousslang Donald

Abstract

This paper examines how a capital-exporting country should tax foreign investment Income when saving is variable and the goal is to maximize global welfare. Other Recent studies have assumed either that countries cooperate to achieve this goal, or that they act unilaterally to maximize the national benefit. The present paper returns to the framework used by earlier authors, in which the capital-exporting country acts unilaterally and takes foreign tax rates as given. Unlike the previous studies, it is found that if the capital-exporting country's investments do not alter foreign rates of return, the optimal tax structure may involve higher taxes for foreign than for domestic investment income. H21,H87]

Suggested Citation

  • Mackie James & J. Rousslang Donald, 2000. "The Optimal Taxation of Income From International Investment: A Geometric Analysis," International Economic Journal, Taylor & Francis Journals, vol. 14(4), pages 77-86.
  • Handle: RePEc:taf:intecj:v:14:y:2000:i:4:p:77-86
    DOI: 10.1080/10168730000000036
    as

    Download full text from publisher

    File URL: http://www.tandfonline.com/doi/abs/10.1080/10168730000000036
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. John Dutton, 1982. "The Optimal Taxation of International Investment Income: A Comment," The Quarterly Journal of Economics, Oxford University Press, vol. 97(2), pages 373-380.
    2. Bruce, Neil, 1992. "A Note on the Taxation of International Capital Income Flows," The Economic Record, The Economic Society of Australia, vol. 68(202), pages 217-221, September.
    3. Findlay, Christopher C, 1986. "Optimal Taxation of International Income Flows," The Economic Record, The Economic Society of Australia, vol. 62(177), pages 208-214, June.
    4. Slemrod, Joel & Hansen, Carl & Procter, Roger, 1997. "The seesaw principle in international tax policy," Journal of Public Economics, Elsevier, vol. 65(2), pages 163-176, August.
    5. Thomas Horst, 1980. "A Note on the Optimal Taxation of International Investment Income," The Quarterly Journal of Economics, Oxford University Press, vol. 94(4), pages 793-798.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:taf:intecj:v:14:y:2000:i:4:p:77-86. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Chris Longhurst). General contact details of provider: http://www.tandfonline.com/RIEJ20 .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.